by Neil Bauman, Ph.D.

A lady wrote,

While I was on beta-blockers for inappropriate sinus tachycardia I developed tinnitus. Initially it seemed intermittent, but as I had to increase my dose the ringing became constant. The ENT doctor tells me that he has never heard of beta-blockers causing tinnitus, but upon his evaluation found that I have a high frequency hearing loss in both ears, and that can cause tinnitus. Funny that it happened only 3 months after I started the beta-blockers. Is it possible that the beta-blockers caused the hearing loss and this caused the tinnitus?

I’m always amazed at the apparent ignorance of doctors regarding ototoxic drugs. For example, 15 out of the 18 ototoxic beta-blockers I have listed in my book “Ototoxic Drugs Exposed” have tinnitus listed as a side effect. In addition, 6 of the 18 have hearing loss listed as a side effect.

Your doctor could have easily checked this out for himself in his Physicians’ Desk Reference (PDR) if he had wanted to know the truth.

In answer to your question, there are two possibilities. First, yes, beta-blockers can cause tinnitus. I suspect this is what happened in your case since the tinnitus began after you began taking beta-blockers, and then got worse when you increased the dose. That is strong circumstantial evidence that the beta-blocker was the culprit.

On the other hand, the beta-blocker could have caused the high frequency hearing loss—and that in turn could have resulted in the tinnitus. Either scenario is possible, but I tend to favor the first one in your case.

Be aware that you are not alone in having ototoxic effects from taking beta-blockers. I’ve had other people tell me of their ear problems from taking beta-blockers, so it really does happen.

If you want to check out the ototoxic side effects of the beta- blockers (or any other ototoxic drug for that matter) look them up in “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 763 drugs known to damage ears (and a number of chemicals too).